Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Flagstaff, AZ

July 11, 2017Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 11, 2017, 3:25 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 3:25 PM MST (22:25 UTC)
Expired
Jul 11, 2017, 6:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 114 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:20 PM MSTFLASH FLOOD9 Se Carrizo, AZCEDAR CREEK FLOWING AT 8 FT AT THE HIGHWAY 73 BRIDGE AT 4:20 PM. REPORTED BY THE WHITE MOUNTAIN APACHE EM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS55 KFGZ 112225
FFWFGZ
AZC007-017-120130-
/O.NEW.KFGZ.FF.W.0004.170711T2225Z-170712T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
325 PM MST TUE JUL 11 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 630 PM MST

* At 322 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cedar Creek in the Fort Apache Reservation and White Mountain 
  Apache Reservation. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cedar Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

This includes the following highways...
 State Route 73 between mile markers 317 and 319.
 Highway 60 between mile markers 322 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3412 11014 3410 11008 3397 11006 3389 11017
      3392 11020 3405 11024

$$

Suk
2 follow-up statements
402 
WGUS75 KFGZ 120011
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
511 PM MST TUE JUL 11 2017

AZC007-017-120130-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-170712T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
511 PM MST TUE JUL 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 509 PM MST, Doppler radar indicated rainfall has decreased across 
the Cedar Fire Scar. Over one inch of rain had already fallen. The 
flash flooding threat will continue through this evening.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cedar Creek Drainage. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Cedar Creek on the Fort Apache Reservation and White Mountain Apache 
Reservation. 

This includes the following highways...
 State Route 73 between mile markers 317 and 319.
 Highway 60 between mile markers 322 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3412 11014 3410 11008 3397 11006 3389 11017
      3392 11020 3405 11024

$$

Suk
503 
WGUS75 KFGZ 120122
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
622 PM MST TUE JUL 11 2017

AZC007-017-120131-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-170712T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
622 PM MST TUE JUL 11 2017

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE
AT 630 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3412 11014 3410 11008 3397 11006 3389 11017
      3392 11020 3405 11024

$$

Suk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:57 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 11, 2:57 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
257 PM MST Tue Jul 11 2017

.SYNOPSIS...Afternoon and evening showers and thunderstorms will
continue through the week. Temperatures will remain near normal
through Wednesday, then warm slightly late in the week.

&&

.DISCUSSION...Scattered garden variety thunderstorms were being
observed across the mountain areas of northern Arizona during the
afternoon with far fewer storms elsewhere. Thunderstorm activity
will linger into this evening spreading a bit into the lower
elevations with most activity finished by midnight.

High pressure aloft and the associated ridge axis will extend
from central Arizona eastward to over Oklahoma from tonight into
Thursday. The position of the high will allow a bit more stable
southwest flow to move across most of northern Arizona. As a
result, thunderstorm coverage will remain on the low side and
generally of a pretty typical variety. Moisture values will remain
higher over far eastern Arizona with showers and storms more
numerous across the White Mountains area of eastern Arizona.

Later on Thursday through the weekend...Models show the high
pressure ridge shifting to a position over Nevada/Utah/Colorado.
In response, a northeast flow regime will develop over much of
Arizona. Look for a bit warmer temperatures under this pattern.
One feature to keep an eye on is the development of thunderstorm
complexes over northwest Mexico. On Thursday and Friday the
pattern will become favorable for the development of a large
complex of storms over Mexico. Large storm complexes generally
push moisture across central Arizona into the Mogollon Rim. This
rich moisture environment along with northeast steering flow is a
recipe for strong storms to move off the Rim and head southward.
We'll see, but it appears that there will be a higher chance of
strong storms and heavier rain amounts from the Rim south for
Saturday and Sunday.

Early next week...The moist monsoon flow will remain in place with
a chance of showers and storms each day.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue into the evening hours across northern Arizona. Storm
intensity and coverage is expected to gradually diminish after 04Z
Wednesday then redevelop after 18Z Wednesday. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Seasonable temperatures and monsoonal moisture will
continue this week with daily rounds of showers and thunderstorms.
Gusty and erratic outflow winds can be anticipated near any stronger
storms.

Friday through Sunday...The district will remain in a medium grade
monsoon pattern during this time. Expect scattered to numerous
showers and thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 11, 5:42 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
542 AM MST Tue Jul 11 2017

AZZ004>018-037>040-120700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
542 AM MST Tue Jul 11 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect storm formation over the Mogollon Rim and White Mountains
by late this morning. Storms will be most active from the Mogollon
Rim eastward, with less activity in western and southern Yavapai
county, as well as western Coconino county. Storms will generally
move to the east or northeast today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect less storm coverage through Friday, especially over the
western sections. A warming trend will develop late this week.
Moisture will become deeper and move back north and west over the
weekend, with storm activity increasing.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 11, 1:52 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
152 PM MST TUE JUL 11 2017

AZZ017-112130-
White Mountains-
152 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
230 PM MST...

At 152 PM MST, Doppler radar was tracking a strong thunderstorm near
Wagon Wheel, or 8 miles south of Show Low, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Show Low, Pinetop-lakeside, Lake Of The Woods--Pinetop-lakeside,
Hondah, Wagon Wheel, North Fork, Whiteriver, Fort Apache Reservation,
Pinetop Country Club, Scott Reservoir Campground, Lakeside Campground
and Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 10999 3401 11000 3401 11010 3404 11014
      3407 11015 3409 11014 3414 11010 3417 11009
      3419 11007 3423 11008 3410 10976 3387 10994
TIME...MOT...LOC 2052Z 304DEG 12KT 3413 11009

Suk
Special weather statement, Jul 11, 2:37 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
237 PM MST TUE JUL 11 2017

AZZ016>018-112215-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
237 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
315 PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm near
cedar creek in the Fort Apache Reservation, or 20 miles south of
Show Low, moving southwest at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Apache Reservation, Cedar Creek and White Mountain Apache
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11032 3383 11041 3407 11022 3398 11003
      3371 11017
TIME...MOT...LOC 2136Z 027DEG 26KT 3396 11018

Suk

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:52 PM MSTSpecial Weather StatementFGZ38 min
Jul 11, 2:21 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 11, 2:37 PM MSTSpecial Weather StatementFGZ38 min
Jul 11, 3:20 PM MSTFlash Flood WarningFGZGila3 hr
Jul 11, 4:16 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Jul 11, 4:43 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.